Hail, Boone
- When
- June 6, 10:33 AM CST
- Where
- Boone County, Ogden
- Measured
- 0.75 in hail
- Crop damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.033, -94.033
An upper level low pressure dropped southeast into Iowa during the day of the 6th. There was a weak reflection at the surface, but not strong forcing was in place.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An upper level low pressure dropped southeast into Iowa during the day of the 6th. There was a weak reflection at the surface, but not strong forcing was in place. An area of showers and thunderstorms moved across the state during the predawn hours, with partial clearing during the morning. The atmosphere became unstable with CAPE values close to 1500 J/kg and bulk 0-6km shear values around 40 kts. A line of thunderstorms developed in central Iowa. The storms produced brief heavy rainfall and a lot of pea to marble size hail. A few cells did produce severe weather with penny to quarter size hail reported in several central Iowa Counties. The storms weakened during the mid afternoon hours as the outflow boundary out ran the line of thunderstorms, limiting the inflow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 6, 3:00 AM CST, 7 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 AM CDT FRI JUN 6 2003 NOT MANY CHANGES MADE TO GOING FORECAST AS THINGS UNFOLDING AS PROGGED. UPPER SYSTEM OVER THE ERN DKTAS WILL SINK SOUTHEAST INTO NEBRASKA THEN PUSH EAST ACROSS NORTHERN IOWA BY MID AFTERNOON. THERE ARE A COUPLE CONCERNS FOR TODAY. THERE IS A POTENT VORT MAX ASSOCIATED WITH THIS LOW AS WELL AS SOME DECENT SHEAR AS THE UPPER LOW MOVES EAST. IF WE GET A COUPLE HOURS OF SUNSHINE...INSTABILITY SHOULD BE ENOUGH TO GO SURFACE BASED AND I CANNOT RULE OUT THE THREAT FOR A STRONG TO SEVERE STORM OR TWO ACROSS THE CWA LATER THIS MORNING. THE SYSTEM SHIFTS EAST BY LATE IN THE DAY AND THINGS BEGIN TO CLEAR DURING THE EARLY EVENING. THE NEXT SYSTEM REMAINS ON TRACK AS THE NEXT UPSTREAM SYSTEM IN NWRN SASKATCHEWAN DEVELOPS AN UPR LOW IN SERN NEB. THIS SYSTEM MOVES ACROSS THE STATE SATURDAY NIGHT AND SUNDAY. WE COULD ALSO SEE SOME THREAT SOME ISOLATED SEVERE STORMS SATURDAY NIGHT WITH THIS SYSTEM. I BACKED OFF ON HIGHS TODAY AND AGAIN ON SUNDAY TO ACCOUNT FOR THE CLOUD COVER OTHERWISE TEMPS HAVE NOT BEEN CHANGED FROM GOING FORECAST. NO CHANGES WERE MADE TO THE EXTENDED AT THIS TIME. .DSM...NONE FAB
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 530 AM CDT FRI JUN 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD LIGHT RAIN WILL FALL OVER AREAS EAST OF I-35 AND NORTH OF HIGHWAY 20 THROUGH EARLY MORNING. ADDITIONAL RAINFALL AMOUNTS ARE EXPECTED TO BE AROUND A TENTH OF AN INCH. BY LATE MORNING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL IOWA AS A LARGE UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS IOWA. THERE IS SOME POTENTIAL FOR SEVERE WEATHER LATER THIS MORNING INTO THE AFTERNOON WITH SOME OF THE STORMS IF WE CAN GET SOME SUNSHINE TO BREAK THROUGH THE CLOUDS AND INCREASE THE DESTABILIZATION OF THE AIRMASS THAT IS IN PLACE. THERE IS A FAIR AMOUNT OF MOISTURE IN PLACE AND SOME SHEAR WILL OCCUR WITH THE LOW AS IT MOVES EAST. THERE IS STILL SOME QUESTION WHETHER THERE WILL BE LONG ENOUGH BREAKS IN THE CLOUD COVER FOR THE SUN TO HEAT THE SURFACE AND DESTABILIZE THE AIRMASS ENOUGH FOR THE STORMS TO GO SEVERE. THE MAIN SEVERE THREAT WOULD BE LARGE HAIL AND DAMAGING WIND. TIMING DETAILS ON THE POTENTIAL FOR SEVERE WEATHER WOULD PLACE THE BEST CHANCE BETWEEN 10 AM AND 3 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER LOW PRESSURE SYSTEM IS FORECAST TO MOVE ACROSS CENTRAL IOWA SATURDAY NIGHT INTO SUNDAY. THIS SYSTEM WILL HAVE A TRACK THAT IS A LITTLE FURTHER SOUTH THAN THE ONE FOR LATER THIS MORNING AND AFTERNOON. THE STRENGTH OF THE SYSTEM ON SATURDAY NIGHT AND SUNDAY WILL ALSO BE WEAKER THAN TODAYS STORM SYSTEM. WITH WEAK SHEAR AND LIMITED MOISTURE SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. ANOTHER SYSTEM IS FORECAST TO MOVE ACROSS CENTRAL IOWA TUESDAY NIGHT AND WEDNESDAY BUT IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON ACROSS CENTRAL IOWA. ADDITIONAL SPOTTER ACTIVATION IS POSSIBLE INTO SATURDAY NIGHT AND SUNDAY AS THE NEXT SYSTEM MOVES THROUGH THE STATE. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). FAB
The national radar mosaic for the moment the first event began.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364877, 5364878, 5364879, 5364880.